Hail, Emmons
- When
- May 2, 5:00 PM CST to 5:02 PM CST
- Where
- Emmons County, 1.44 mi E of Hague
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.030, -99.950
Showers and thunderstorms developed over North Dakota as a low pressure system moved through the state. One storm became severe near Hague in Emmons County, producing one-inch diameter hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Showers and thunderstorms developed over North Dakota as a low pressure system moved through the state. One storm became severe near Hague in Emmons County, producing one-inch diameter hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 2, 2:56 PM CST, 2 hours 4 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Bismarck ND 356 PM CDT Thu May 2 2024 .KEY MESSAGES... - Scattered showers and thunderstorms will continue across western and central North Dakota this afternoon. - Warming trend this weekend with windy conditions Sunday. - Chances for rain returns late Sunday night, becoming likely by Monday (60 to 80 percent). Monday may also bring a better chance for some thunderstorms. Low to medium rain chances (20 to 60 percent) continue into mid week. && .DISCUSSION... Issued at 343 PM CDT Thu May 2 2024 Satellite observations show an upper level low located over the northwest that will continue to push eastward this evening. Wrap around showers will persist across the western and northern half of the state. There is enough instability over the west and south central for thunderstorms. Thunderstorms will decrease later this evening as instability decreases. Overcast skies have resulted in below normal temperatures in the lower 50s this afternoon. The upper low will continue to push eastward Friday and cold air advection on the backside of the low will mix stronger winds down to the surface. In addition a surface pressure gradient will lead to breezy winds across the state in the afternoon. Temperatures will remain on the cooler side Friday as overcast skies will linger for much of the day limiting warming. Overnight lows could drop into the upper 20s across the southwest as surface high pressure passes over Friday night. Saturday temperatures will begin to trend upward to near normal as surface high pressure clears out the clouds across region and ridging begins to build out west over the Northern Rockies. Sunday temperatures are forecast to climb into the 60 to 70s out west as the upper level ridge pushes quickly through the region. A strong surface pressure gradient will lead to windy conditions across the western and south central North Dakota in the afternoon. This short term warm up will be short lived as another broad trough pushes across Western CONUS. A strong upper level low pressure system will move up from the Rocky Mountains Monday leading to widespread precipitation across the Northern Plains. The NBM has 50 percent chance of 1 inch rain across the Northern half of the state. Thunderstorms are possible as the system first moves into the region and there is some instability around 500-1000 j/kg. CSU Machine Learning Program has backed off on severe weather parameters due to the ensembles having decreased instability, but there still is low chance for severe weather Monday. In addition to rain, windy conditions are expected Monday as a strong surface low with a tight pressure gradient moves through the region. Wrap around precipitation will continue through Wednesday leading to showers and cooler conditions. Temperatures are forecast to sit in the 50s through the middle of the week. After this system there is a ton of model uncertainty as ensembles want to wash the upper low out over the plains while some solutions try to move it eastward. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1223 PM CDT Thu May 2 2024 MVFR conditions will continue in areas with rain which is eastern half of the state. While low clouds are forming out west which will lead to showers this afternoon and maybe a few thunderstorms. Winds are forecast to switch out of the southwest this afternoon to northwest by early tomorrow afternoon. Temporary visibility reductions and lower ceilings are possible under showers this afternoon. Thunderstorms may cause gusty erratic winds. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Johnson AVIATION...Johnson
Hazardous Weather Outlook National Weather Service Bismarck ND 416 PM CDT Thu May 2 2024 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-032130- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 416 PM CDT Thu May 2 2024 /316 PM MDT Thu May 2 2024/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Isolated thunderstorms are possible this afternoon and this evening across western and central North Dakota. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MEJ
Preliminary Local Storm Report
National Weather Service Bismarck ND
442 PM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM Rain 7 S Crystal Springs 46.77N 99.48W
05/02/2024 M1.86 Inch Kidder ND Mesonet
Mesonet station JTNN8 ND ST GRASSLANDS
JAMESTOWN 38WSW. 24 hour rain total.
&&Preliminary Local Storm Report
National Weather Service Bismarck ND
443 PM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM Rain 3 E Moffit 46.68N 100.24W
05/02/2024 M1.60 Inch Burleigh ND Mesonet
Mesonet station TS633 Long Lake NWR. 24 hour
rainfall report.
&&Preliminary Local Storm Report
National Weather Service Bismarck ND
444 PM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Rain 4 W Huff 46.63N 100.72W
05/02/2024 M1.29 Inch Morton ND Mesonet
Mesonet station EW9213 Huff Hills. 24 hour
rainfall report.
&&Preliminary Local Storm Report
National Weather Service Bismarck ND
449 PM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM Rain 5 ENE Edmunds 47.27N 98.87W
05/02/2024 M1.12 Inch Stutsman ND Mesonet
Mesonet station AWWN8 21 NNW Jamestown
(Arrowwood). 24 hour rainfall report.
&&The Bismarck radar (KBIS), 103 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2024Every state in 2024This day in weather historyWarnings in North Dakota, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179894.